Alert archive / Michigan / Wind Chill Advisories in 2015

Wind Chill Advisory 7, NWS Detroit, MI

February 18, 201517 counties in Michigan

NWS Detroit, MI issued this wind chill advisory at Feb 18, 2015, 11:25 AM EST for 17 counties in Michigan. It took effect at Feb 19, 2015, 12:00 AM EST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2015, 11:25 AM EST (16:25 UTC)
In effect from
Feb 19, 2015, 12:00 AM EST
Expired
Feb 20, 2015, 10:00 AM EST
In force
34 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 6:02 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 18, 6:02 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 AM EST WED FEB 18 2015

.AVIATION...

A SFC TROUGH AND AREA OF LOW PRESSURE WILL TRACK ACROSS SE MI THIS
MORNING INTO EARLY THIS AFTERNOON. THIS ALONG WITH THE PASSAGE OF AN
UPPER LEVEL LOW PRESSURE SYSTEM AND MOISTURE ADVECTION OFF SOUTHERN
LAKE MICHIGAN WILL CONTRIBUTE TO OCCASIONAL SNOW SHOWERS THIS
MORNING INTO AT LEAST MID AFTERNOON. SOME OF THESE SNOW SHOWERS WILL
BE BRIEFLY INTENSE AND COULD LEAD TO RAPID DROPS IN VISIBILITIES.
THE MORE FREQUENT SNOW SHOWERS ARE EXPECTED TO IMPACT THE FNT AND
PTK TERMINALS. RISING MIXING DEPTHS DURING THE MORNING AND AFTERNOON
AND VARYING DEGREES OF LOW LEVEL MOISTURE WILL LEAD TO WIDE
FLUCTUATIONS IN CEILING HEIGHTS DURING THE COURSE OF THE DAY.

FOR DTW...THERE HAS BEEN LIGHT SNOW AND FLURRIES WHICH HAVE
DEVELOPED AROUND THE REGION WITHIN AN EXPANDING AREA OF LOW LEVEL
MOISTURE ADVECTION. THE INTENSITY AND FREQUENCY OF THE SNOW SHOWERS
WILL INCREASE LATE THIS MORNING AND PERSIST THROUGH MID TO LATE
AFTERNOON. THE MORE FREQUENT SNOW SHOWERS ARE EXPECTED TO HOLD NORTH
OF METRO. SO TOTAL DAYTIME ACCUMULATIONS SHOULD REMAIN UNDER AN
INCH. THE SNOW WILL BE FAIRLY DRY AND POWDERY.

//DTW THRESHOLD PROBABILITIES...

* HIGH IN CEILINGS AOB 5000 FEET TODAY.

&&

.PREV DISCUSSION...ISSUED 317 AM EST WED FEB 18 2015

SHORT TERM...TODAY AND TONIGHT

THE SOUTHERN EXTENSION OF THE DEEP POLAR LOW CENTERED OVER HUDSON
BAY/NRN ONTARIO WILL ROTATE ACROSS SRN MI LATE THIS MORNING AND
EARLY THIS AFTERNOON. FAIRLY LARGE MID LEVEL HEIGHT FALLS WILL
OVERSPREAD SE MI DURING THE MORNING AHEAD OF THE DEEP POSITIVE PV
ANOMALY SET TO TRACK RIGHT ACROSS SE MI EARLY THIS AFTERNOON. A
TROUGH OF EXCEPTIONALLY COLD MID LEVEL TEMPS WILL IN TURN BE DRIVEN
INTO SE MI BY AFTERNOON. THIS COMBINED WITH THE DIURNAL HEATING
CYCLE WILL ESTABLISH A DEEP LAYER OF STEEP LAPSE RATES /SFC-500MB/
ON THE ORDER OF 6-7 DEG C/KM. THESE LARGER SCALE DYNAMICS COMBINED
WITH THE STEEP LAPSE RATES AND SOME MOISTURE INFLUENCE FROM LAKE MI
WILL CONTRIBUTE TO NUMEROUS TO WIDESPREAD SNOW SHOWERS TODAY.

LAST EVENING A MESO SCALE VORTEX FROM LAKE MI MOVED INLAND OVER
ALLEGAN COUNTY AND AS OF 0755 UTC IS NOW ROTATING ACROSS CLINTON
COUNTY /ALBEIT MUCH WEAKER/. THIS FEATURE WILL CONTINUE TO AID IN
TRANSPORTING THE LAKE MI MOISTURE PLUME INTO THE NRN HALF OF THE
FORECAST AREA EARLY THIS MORNING AND WITH IT INCREASING COVERAGE OF
SNOW SHOWERS. THE 0755 UTC REGIONAL RADAR LOOP SHOWS ANOTHER MESO
LOW OFF THE COAST OF MANISTEE COUNTY. HI RES SOLUTIONS SUGGEST THIS
FEATURE WILL SLIDE ALMOST DUE SOUTH ALONG THE WRN LOWER MI COAST
THIS MORNING. IT WILL FORCE SOME ENHANCED SFC RIDGING OVER PORTIONS
OF WRN LOWER MI WHICH WILL HELP DRIVE THE SFC TROUGH NOW OVER NRN
LOWER MI S-SE INTO THE FORECAST AREA THIS MORNING. ENHANCED W-SW
FLOW AHEAD OF THIS SECONDARY MESO LOW WILL SUSTAIN SOME ADDITIONAL
MOISTURE ADVECTION OFF SRN LAKE MI INTO SE MI. SO AS THIS SFC TROUGH
SLIDES INTO THE FORECAST AREA...THE COVERAGE OF SNOW SHOWERS WILL
INCREASE. THE ONSET OF DAYTIME HEATING AND STEEPENING OF THE MID
LEVEL LAPSE RATES SHOULD LEAD TO RAPID INTENSIFICATION OF THE SNOW
SHOWERS BY EARLY AFTERNOON. THE POTENTIAL FOR RAPID VISIBILITY
FLUCTUATIONS AND GOOD SNOW RATES THIS AFTERNOON ACTUALLY LED TO SOME
CONTEMPLATIONS OF HOISTING A WINTER WX ADVISORY. HOWEVER...EVEN WITH
SOME MOISTURE INFLUENCE OFF LAKE MI...THERE IS CONCERN THAT THE
THERMAL PROFILE WITHIN THE CONVECTIVE CLOUD LAYER WILL BE TOO COLD
TO SUPPORT GOOD DENDRITES. THEREFORE....HAVE HELD OFF ON ANY
HEADLINES AND KEPT A CONSERVATIVE SNOW ACCUM FCST. A WAVE OF LOW
PRESSURE IS FORECAST TO DEVELOP ALONG THE SFC TROUGH AS IT ROTATES
ACROSS SE MI TODAY...HOLDING THE BETTER CONVERGENCE ACROSS THE NRN
DETROIT SUBURBS AND I-69 CORRIDOR. FCST SNOW ACCUMS OF 1 TO 2 INCHES
WILL BE MAINTAINED IN THIS REGION WITH LESSOR AMOUNTS TO THE NORTH
AND SOUTH.

THE DEPARTURE OF THE SFC FEATURE TO THE EAST THIS EVENING WILL OPEN
THE DOOR FOR ANOTHER SURGE OF ARCTIC AIR INTO SE MI UNDER GOOD NW
FLOW. THE AIRMASS NOW RESIDING TO THE NORTH OF LAKE SUPERIOR WILL BE
DRIVEN INTO SE MI OVERNIGHT /925MB TEMPS FORECAST TO TOWARD -25C/.
THIS WILL AGAIN SUPPORT SUB ZERO MIN TEMPS. EVEN WITH SOME
DECOUPLING OF THE SFC WINDS...WIND CHILL READINGS ARE STILL EXPECTED
TO DROP TO -15 TO -25 DEG OVERNIGHT. WIND CHILL HEADLINES WILL
LIKELY NEED TO BE ISSUED WITH THE AFTERNOON PACKAGE.

LONG TERM...

THE HEART OF THE COLD AIR WILL BE IN PLACE OVER THE CENTRAL GREAT
LAKES ON THURSDAY...AS 1000-500 MB THICKNESS OF 485 DAM TRACKS
THROUGH LAKE HURON. 00Z RAOB OUT OF PICKLE LAKE IN ONTARIO INDICATED
AN 850 MB TEMP OF -32 C. THE AIRMASS WILL PROBABLY COME THROUGH A
BIT WARMER THAN THAT ON THURSDAY OVER SOUTHEAST MICHIGAN...BUT EVEN
IF DTX SOUNDING COMES IN WITH -28 TO -30 C (SEE
EURO/CANADIAN/GFS)...THAT IS ALL TIME RECORD TERRITORY FOR MID
FEBRUARY. FORTUNATELY 925 MB TEMPS ARE A BIT WARMER...AND STILL
EXPECTING SURFACE TEMPS TO MAKE IT ONTO THE POSITIVE SIDE OF
ZERO...BUT NOT BY MUCH. EXCELLENT SUBSIDENCE/CRASHING INVERSION
HEIGHTS SHOULD ALLOW FOR CLEARING AROUND SUNSET...AS SURFACE RIDGE
AXIS SLIDING EAST PROVIDES IDEAL RADIATING CONDITIONS...AND MINS 10
TO 20 BELOW SHOULD BE NO PROBLEM...WITH THE NORMALLY COLDER SPOTS
REACHING -25 F....PER 00Z RAW EURO TEMPS.

THE VERY COLD LOW LEVEL STABLE AIRMASS WILL BE SLOW TO DISLODGE
DURING FRIDAY...BUT SOUTHWEST WINDS WILL ATTEMPT TO INCREASE...AND
LATE DAY HIGHS SNEAKING INTO THE LOWER TEENS APPEARS
ATTAINABLE...DESPITE WARM ADVECTION CLOUDS INCREASING AND THICKENING
UP...WITH ENOUGH MOISTURE TRANSPORT AND SATURATION AS WE HEAD FRIDAY
EVENING TO SUPPORT LIGHT SNOW DEVELOPING...AS 850/700 MB SPECIFIC
HUMIDITIES REACH 2 G/KG...WITH 850 MB SPECIFIC HUMIDITY RISING TO 3
G/KG SATURDAY MORNING HEAD OF A COLD FRONT.

THE 00Z MODELS (ESPECIALLY THE GFS...SUPPORTED BY MANY OF THE
ENSEMBLE MEMBERS) HAVE TRENDED STRONGER AND FARTHER NORTH FOR THE
STORM SYSTEM COMING OUT OF THE SOUTHERN PLAINS OVER THE WEEKEND AS
THE UPPER LEVEL ENERGY EJECTS OUT OF THE FOUR CORNERS REGION.
ACCUMULATING SNOW IS GOOD POSSIBILITY SATURDAY NIGHT INTO
SUNDAY...ESPECIALLY TOWARD THE OHIO BORDER...AS THE 00Z EURO HAS
TRENDED BACK AS WELL.

MARINE...

ARCTIC FRONT WILL CLEAR THE MICHIGAN BORDER TODAY...WITH STRONG
NORTHWEST WINDS DEVELOPING OVER THE CENTRAL GREAT LAKES...WITH LAKE
INDUCED TROUGHING HELPING TO INCREASE WIND GUSTS TO AROUND 30 KNOTS.
WITH MAJORITY OF LAKE HURON ICE COVERED...ANY GUSTS TO GALES ARE
EXPECTED TO BE BRIEF IF AT ALL. SECONDARY SURGE OF ARCTIC AIR ON
THURSDAY WILL PROLONG THE STRONG WINDS TO AROUND 30 KNOTS...BUT
QUICKLY DIMINISH THURSDAY NIGHT AS RIDGE OF HIGH PRESSURE WORKS INTO
THE AREA. RIDGE AXIS SLIDING EAST ON FRIDAY WILL ALLOW SOUTHWEST
WINDS TO RAMP UP...WITH GUSTS TO 30 KNOTS EXPECTED ONCE AGAIN OVER
THE CENTRAL PORTIONS OF LAKE HURON WHERE OPEN WATER PERSISTS.

CLIMATE...

FEBRUARY 19TH...RECORD LOW TEMPERATURES

DETROIT... -4 F (1936) FLINT..... -14 F (1944) SAGINAW... -8 F (1978)

FEBRUARY 19TH...RECORD LOW MAXES

DETROIT... 9F (1939) FLINT..... 8F (1959) SAGINAW... 10F (1959)

FEBRUARY 20TH...RECORD LOW TEMPERATURES

DETROIT... -8F (1934) FLINT..... -21F (1929) SAGINAW... -12F (1929)

FEBRUARY 20TH...RECORD LOW MAXES

DETROIT... 9F  (1896) FLINT..... 12F (1929) SAGINAW... 10F (1918)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....SC
SHORT TERM...SC
LONG TERM....SF
MARINE.......SF
CLIMATE......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 18, 3:45 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 AM EST WED FEB 18 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
345 AM EST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT DROPPING SOUTH...COUPLED WITH LAKE MICHIGAN
ENHANCEMENT WILL PRODUCE SNOW SQUALLS TODAY OVER SOUTHEAST
MICHIGAN...MOST PREVALENT BETWEEN THE I-94 AND I-69
CORRIDORS...WHERE 1 TO 2 INCHES OF SNOW IS EXPECTED TO
ACCUMULATE.

TEMPERATURES WILL FALL BELOW ZERO TONIGHT...WITH WIND CHILLS OF 15
TO 25 BELOW ZERO EXPECTED LATE TONIGHT. A WIND CHILL ADVISORY WILL
LIKELY BE ISSUED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS THURSDAY AND
FRIDAY.

WIND CHILLS OF 15 TO 25 BELOW ZERO THURSDAY MORNING...WITH
TEMPERATURES ONLY RISING INTO THE LOW TO MID SINGLE NUMBERS DURING
THURSDAY. ACTUAL AIR TEMPERATURES WILL THEN DROP TO 10 TO 25 BELOW
ZERO THURSDAY NIGHT INTO FRIDAY MORNING.

LIGHT SNOW IS LIKELY FRIDAY NIGHT INTO SATURDAY...WITH JUST MINOR
ACCUMULATIONS OF AROUND AN INCH. MORE SUBSTANTIAL ACCUMULATING SNOW
IS POSSIBLE SATURDAY NIGHT INTO SUNDAY...ESPECIALLY AS ONE HEADS
TOWARD THE OHIO BORDER...AS LOW PRESSURE IS FORECASTED TO TRACK
THROUGH THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-190900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
345 AM EST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Feb 18, 6:46 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
646 AM EST WED FEB 18 2015

MIZ053>055-060>063-068>070-075-076-082-083-181430-
SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...SAGINAW...CARO...SANDUSKY...OWOSSO...
FLINT...LAPEER...PORT HURON...HOWELL...PONTIAC...WARREN...
ANN ARBOR...DETROIT...ADRIAN...MONROE
646 AM EST WED FEB 18 2015

...CAUTIOUS TRAVEL IS ADVISED FOR SNOW-COVERED ROADWAYS...

 * LIGHT SNOW WILL IMPACT SOUTHEASTERN MICHIGAN DURING THE MORNING
   COMMUTE.

 * SNOW ACCUMULATIONS OF A DUSTING TO HALF INCH ARE EXPECTED IN
   AREAS IMPACTED BETWEEN 7 AM AND 10 AM.

 * VARIABLE WINDS

 * AIR TEMPERATURES WILL RANGE BETWEEN 3 AND 12 DEGREES.

IMPACTS...

 * SNOW MAY LEAD TO SLIPPERY ROADS PARTICULARLY ON BRIDGES...EXIT
   RAMPS...AND OVERPASSES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * THE COMBINATION OF LIGHT SNOW AND COLD TEMPERATURES WILL RESULT
   IN LOCALIZED SLIPPERY CONDITIONS AND VARIABLE TRAFFIC RATES
   THROUGHOUT THE REGION. MOTORISTS ARE URGED TO USE CAUTION AND
   ACCOUNT FOR THE VARIABLE DRIVING CONDITIONS BY ALLOWING EXTRA
   TIME.

 * PREPARE...PLAN...AND STAY INFORMED.
   VISIT HTTP://GO.USA.GOV/RR8

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 11:25 AM ESTWind Chill WarningDTXBay, Genesee, Huron, Lapeer, Livingston, Macomb and 7 more26 hr

Nearby

Wind Chill Advisories in Michigan, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.